Is The Tingling In My Hands And Feet Caused By Diabetes?

I have diabetes and for the past few weeks I have had a problem with a kind of tingling or burning in my hands and feet, especially in my toes. I’m taking Evista also — could that cause it? I was on insulin for twelve years at 55 units in the am and 20 in the pm. I take nothing now for the diabetes except chromium picolinate.

I have chosen to respond to this letter today because I am disturbed by the implication that the writer has abandoned traditional effective treatment to self-medicate with chromium, and the effect this may be having on possible complications of her diabetes.

First, the symptoms she describes. Burning and tingling of the toes and soles of the feet are often the earliest symptoms of diabetic neuropathy, a degeneration of peripheral nerves, those located far from the brain and spinal cord. Diabetes is one of the most common causes of peripheral neuropathy, and it can be a very difficult problem to treat. I very much doubt that these symptoms are related to the raloxiphene (Evista) that she is taking.

For many years doctors debated whether aggressive treatment of diabetes with the aim of maintaining tight diabetic control would stave off the development of diabetic complications. Although many of us instinctively felt that tight control was good, there was really no proof that it prevented complications until the recent publication of several studies. These proved pretty definitively that tight control was beneficial, at least in preventing the complications of kidney failure and of retinal disease, a common cause of blindness in diabetics. I don’t recall if the studies looked at the question of diabetic neuropathy, but since we believe the neuropathy is caused by the same type of small blood vessel degeneration that causes the retinal disease, it is reasonable to assume that tight control will also delay or prevent the development of the neuropathy.

I am concerned that today’s writer may have abandoned an effective treatment, insulin, for one of doubtful effectiveness, chromium picolinate. A review on chromium was recently published by the Prescriber’s Letter, an independent organization that reviews drugs and medical treatments, and that does not accept drug company advertising. Studies they reviewed found that although some Type II diabetics appear to improve their diabetic control with chromium, this did not apply to all Type II diabetics. The American Diabetic Association was quoted as saying that except for the minority of patients who have a chromium deficiency, the data do not support chromium supplementation. In any case, chromium should be used as one part of a total approach to the condition which includes diet, exercise, oral diabetic drugs and perhaps insulin.

If today’s writer has stayed with her doctor, and has been regularly checked with glycosolated hemoglobin (HgbA1C) tests to be sure that her diabetes is in good control, then she may be one of those who responds well to chromium; however, if she has stopped seeing her doctor and is self-medicating with chromium with no checks on control, then she may be hastening the development of complications such as the neuropathy that she describes.

The point to remember about Type II diabetes is that it varies enormously in its severity from person to person. I have a few patients who are controlled on diet and exercise alone, a lot who are controlled on diet, exercise and oral medications, a few who also require insulin, and, unfortunately, a few who are uncontrolled on everything. If one of my diabetics wanted to try chromium, I would be supportive of that, but would want to follow him closely to make sure that his control remains tight. If chromium helps, great, but if it doesn’t, then more traditional treatments need to be continued, and one can’t know that without checking the HgbA1C. Today’s writer should definitely see her doctor about these new symptoms, and if her diabetes is not in good control, should work with him to get it there. That will be the only way to slow the progression of this complication.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.